Texas, 2015Winter Storm in Texas, February 22 to 23, 2015
February 22 to 23, 2015 · NWS SJT · 10 events in 10 counties and zones
An upper level disturbance moving over a frigid airmass brought areas of sleet and freezing rain to the Big Country. Periods of sleet and some freezing rain resulted in roads becoming icy over the northern half of West Central Texas, resulting in numerous school closures and some vehicular accidents.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving over a frigid airmass brought areas of sleet and freezing rain to the Big Country. Periods of sleet and some freezing rain resulted in roads becoming icy over the northern half of West Central Texas, resulting in numerous school closures and some vehicular accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 22, 11:55 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Feb 22, 11:55 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1155 AM CST Sun Feb 22 2015
.AVIATION...
/18Z TAFS/
IFR/LIFR conditions are expected at the TAF sites through the
next 24 hours. Gusty north-northeast winds developing this
afternoon will continue overnight and Monday morning. The main
area of showers is moving out of West Central Texas, and patchy
light rain and fog will occur early this afternoon. Temperatures
will drop to below freezing, from north to south, this afternoon
into tonight. Some light freezing rain and freezing drizzle is
expected, beginning later this afternoon and continuing tonight.
Heavier freezing rain and sleet is expected to develop overnight
and into Monday morning across the northern third of the area,
affecting the KABI terminal. Some sleet may also occur at KSJT
and KBBD Monday morning, but with lower confidence and timing late
in the TAF period, not including at these TAF sites yet.
19
&&
.PREV DISCUSSION... /ISSUED 1135 AM CST SUN FEB 22 2015/
UPDATE...
Several changes were made with this morning's update. Based on
upstream observations, the first change was to increase winds
north of a Sterling City to Baird line, with gusts to 35 mph or
higher possible across this area. We also increased the timing of
the secondary cold front which is currently approaching Haskell
and Throckmorton counties. Observations north of the front have
shown a consistent 10 to 20 degree drop behind the front, with
Knox City already down to 33 degrees. Temperatures were trended
down a few degrees for the remainder of this morning/afternoon to
account for this. Dewpoints were also raised to bring them in line
with current observations ahead of the front. lastly, isolated
thunder was added to the forecast for this morning into the
afternoon for areas along/north of Interstate 20. Convection
increased this morning in this area earlier prompting this
inclusion in the forecast, and the new SPC day 1 convective
outlook and new model data/point soundings confirm this as well.
Isolated thunder was also added for all areas for the overnight
hours and through mid day tomorrow. Soundings continue to
advertise 100-250 MUCAPE in the 700-300 mb layer with strong
ascent overspreading the area with the incoming upper-level
disturbance tonight/tomorrow.
PREV DISCUSSION... /ISSUED 509 AM CST Sun Feb 22 2015/
AVIATION...
/12Z TAFS/
MVFR ceilings degrading to IFR/LIFR ceilings and visibilities are
forecast to continue through the next 24 hours. Periods of light
rain will affect all sites, changing to freezing drizzle mainly
at KABI during the late afternoon or evening hours. Light
northeast winds will increase to 12 to 20 knots, with higher
gusts, later this morning.
PREV DISCUSSION... /ISSUED 441 AM CST Sun Feb 22 2015/
SHORT TERM...
(Today and tonight)
Winter Storm with ice and sleet likely tonight and early Monday...
As an upper trough continues to develop over central California, our
winds aloft will back from zonal to southwesterly with periodic upper
disturbances traversing the forecast area. The latest 3km WRF passes
the first disturbance over our area this morning producing light
rain over most of the CWA. Surface temperatures over the Big Country
will be dropping to the freezing mark around noon today as
subsequent upper disturbances pass over the area. Freezing
precipitation in the form of freezing rain and sleet should slowly
encompass the entire Big Country by sunset with light rain
continuing over the remainder of the forecast area. Temperatures
will drop quickly after sunset with freezing precipitation also
developing over the Concho Valley and Heartland through this
evening. By sunrise tomorrow, all of West Central Texas should be
experiencing freezing rain and sleet. Lows on Monday morning will be
in the upper teens to the lower 20s over the Big Country with mid to
the upper 20s over the remainder of the area. Winter Storm Warning
was already issued for most of the area. Upgraded southern tier of
counties to a Winter Weather Advisory beginning at midnight
tonight. Expect ice/sleet accumulations to be a bit lighter across
the southern areas.
LONG TERM...
Some light precipitation may continue into Monday evening mainly
southeast...then a slow warming trend for Tuesday and Wednesday.
Another cold front moves in Wednesday, and even cooler air by
Thursday. Another upper level shortwave trough moves across the
area Friday and Saturday. With temperatures below freezing and
increased moisture over the area...we could see another round of
wintry precipitation Friday into the weekend. Still a ways
out...but temperature profiles look cold enough for snow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 43 21 25 20 40 / 90 80 70 10 10
San Angelo 48 27 29 25 46 / 70 70 70 10 10
Junction 53 31 33 28 48 / 60 70 70 20 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING from 6 PM this evening to 6 PM CST Monday
FOR THE FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...
Concho...Fisher...Haskell...Irion...Jones...Nolan...Runnels...
Shackelford...Sterling...Taylor...Throckmorton...Tom Green.
WINTER WEATHER ADVISORY from Midnight tonight to 6 PM CST Monday
FOR THE FOLLOWING ZONES: Crockett...Kimble...Mason...McCulloch...
Menard...San Saba...Schleicher...Sutton.
&&
Aviation: 19
Morning Update: Doll
Short Term: 15
Long Term: 08
Hazardous weather outlook, Feb 22, 3:56 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
356 AM CST SUN FEB 22 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
356 AM CST SUN FEB 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING WINTER PRECIPITATION IS POSSIBLE THIS AFTERNOON AND
THROUGH TONIGHT...WITH FREEZING RAIN AND SLEET BECOMING MORE
WIDESPREAD. THE PRIMARY HAZARD WILL BE ICY BRIDGES...OVERPASSES
AND ROADS...CREATING HAZARDOUS DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ACCUMULATING WINTER PRECIPITATION IS POSSIBLE MONDAY AND MONDAY
NIGHT...WITH FREEZING RAIN AND SLEET BECOMING MORE WIDESPREAD. THE
PRIMARY HAZARD WILL BE ICY BRIDGES...OVERPASSES AND ROADS...CREATING
HAZARDOUS DRIVING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
15
Winter Storm, Nolan
- When
- February 22, 2:30 PM CST to February 23, 12:00 PM CST
- Where
- Nolan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The sheriff's office estimated 0.2 inches of sleet and 19 accidents in Sweetwater.
Winter Storm, Haskell
- When
- February 22, 2:30 PM CST to February 23, 12:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
A trained spotter estimated 0.2 inches of sleet 11 miles east of Weinert.
Winter Storm, Throckmorton
- When
- February 22, 2:30 PM CST to February 23, 12:00 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
Throckmorton ISD closed schools for the day for icy roads.
Winter Storm, Jones
- When
- February 22, 2:30 PM CST to February 23, 12:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The sheriff's office estimated 0.5 inch of sleet in Anson.
Winter Storm, Fisher
- When
- February 22, 2:30 PM CST to February 23, 12:00 PM CST
- Where
- Fisher forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
Schools closed for the day in Roby and Rotan as roads were icy across the region.
Winter Storm, Taylor
- When
- February 22, 2:56 PM CST to February 23, 12:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer reported a half an inch of sleet and snow. A trained spotter estimated 0.5 inches of sleet in Buffalo Gap. The Abilene Airport and Abilene ISD closed for the day.
Winter Storm, Shackelford
- When
- February 22, 3:00 PM CST to February 23, 12:00 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The sheriff's office estimated 0.20 inches of sleet on area roads and schools closed for the day.
Winter Storm, Callahan
- When
- February 22, 3:00 PM CST to February 23, 12:00 PM CST
- Where
- Callahan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The sheriff's office estimated an inch of sleet 5 miles north northwest of Baird.
Winter Storm, Coleman
- When
- February 22, 3:00 PM CST to February 23, 12:00 PM CST
- Where
- Coleman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The sheriff's office estimated 0.10 inches of sleet in Coleman.
Winter Storm, Brown
- When
- February 22, 3:00 PM CST to February 23, 12:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
Schools were closed for the day across the county because of icy roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 22 to 23, 20151 death · 6 injured · $500,000 · 24 events
- Winter Storm in Texas, February 22 to 23, 2015$172,000 · 19 events
- Heavy Snow and Heavy Rain in Arizona, February 22 to 24, 20156 injured · 9 events
- Heavy Snow and Winter Weather in Oklahoma, February 22 to 23, 201516 events
- Cold in Michigan, February 22 to 23, 201515 events
- Extreme Cold in North Dakota, February 22, 201513 events
- Extreme Cold in Minnesota, February 22, 201513 events
- Extreme Cold in Minnesota, February 22, 201512 events
- Extreme Cold in South Dakota, February 22, 20158 events
- Winter Storm and High Wind in Utah, February 22 to 24, 201559 kt wind · 6 events
- Extreme Cold in Minnesota, February 22 to 23, 20156 events
- Tornado and Heavy Rain in California, February 22 to 23, 2015EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563497, 563502, 563506, 563507, 563513, 563499, 563518, 563520, 563521, 563522.